Nalzaro: Deaths, side effects create fear

Bobby Nalzaro
·3 min read

Although the cause has not been ascertained yet, the death of an outsourced employee of Vicente Sotto Memorial Medical Center (VSMMC) after receiving a complete dose of AstraZeneca vaccine creates fear and apprehension in the government’s ongoing anti-Covid 19 vaccination program. The death of Sydney Rose Panimdim, 37, of Sitio Rattan, Tanke, Talisay City, will again create doubt and people will be hesitant to submit themselves for vaccination. Panimdim was an employee of Perfect Clean, an outsourcing agency, but was assigned at VSMMC as a janitress.

She was reportedly suffering from bronchial asthma and had already completed the two shots of AstraZenera last April 9. She reported for work the day prior to her asthma attack last Sunday afternoon and was already complaining of body pain. She was rushed to the hospital and died Sunday night. Did the vaccine trigger the asthma attack? That is yet to be known in the investigation conducted by health officials. There were rashes in various parts of her body.

This is not the first case that a person died after being vaccinated. But health officials quickly dismissed allegations that their death was because of the vaccine. They succumbed because of comorbidities (pre-existing diseases).

*****

Not only the reported deaths caused fear and apprehension, but also reports of its side effects. That is why vaccination using the AstraZeneca vaccine is temporarily suspended due to its reported side effects. Investigations are taking place to look into whether or not cases of a rare type of blood clot are connected to the Oxford-AstraZeneca coronavirus vaccine.

Quoting an article written by Smitha Mundasad, health reporter of BBC News.com, said the Joint Committee on Vaccine and Immunization (JCVI), the group of UK experts that advises how vaccines should be used, is now recommending healthy people under 30 to be offered a different vaccine due to the reported blood clot. The Department of Health (DOH) and Food and Drug Administration (FDA) ordered the suspension of the vaccination using AstraZeneca.

What are CVST clots? CVST stands for Cerebral Venous Sinus Thrombosis. Put simply, this is a clot in a large vein in the brain. Blood normally travels through veins from the brain back to the heart. The CVST clot can block the flow of blood in the brain, reducing oxygen supply and potentially causing damage, stopping the central nervous system from working properly. Rare clots have also been found in other areas, such as the large veins in the abdomen, in people who had the Oxford-AstraZeneca vaccine and in a handful of cases, in some arteries (the vessels carrying blood from the heart to organs).

Anyone who has any of the following symptoms four days or more after having the vaccine should seek prompt medical help: a) severe, persistent headache; b) blurred vision; c) shortness of breath; d) chest pain; e) leg swelling; f) persistent stomach/abdominal pain; g) unusual bruising or red/purple pinpoint spots beyond the injection site where the vaccine is given; h) neurological symptoms such as weakness in the legs or seizures.

Generally, the quicker that cases are identified, the better for the patient. Treatment can involve a number of medicines and includes immunoglobulins—immune proteins given through a drip. Some patients will be sent home with new generation blood thinners and have regular monitoring.

So, until this issue on blood clot side can be ascertained that it is not caused by the AstraZeneca vaccine, we cannot blame the public to be apprehensive and doubtful to submit themselves to be vaccinated.